Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


weight gain after starting meds
Mar 14, 2006

Hello, I have been on meds since December 7, 2004...I am taking reyataz, truvada, and norvir...since then my viral load dropped to undetectable and my CD4 count has gone up. Before I started meds I lost alot of weight, to the point that alot of people knew I was sick but did not know of what. I am 5'10 weighing at about 115lbs. Before my infection I was weighing somwhere between 155 and 160. Now that my CD4 cells are rising, I am still not gaining any weight. Is there anything that they can give HIV+ patients to help them gain weight that doesn't interfere with there meds or increase your chance in developing the disorder that causes you to lose weight in the arms and legs but gain weight in your back and stomach region?

Response from Dr. Pierone

Your post was from Feb 14th which is about 9 weeks after you started HAART and you have had the expected virologic response to this potent regimen. There is sometimes a delay in weight gain as immune function improves so probably no intervention will be necessary. But if you have not seen a nutritionist yet, then this should be arranged. Sometimes an objective assessment of diet and eating patterns can be helpful. I have some patients who have trouble holding weight and a careful dietary history will sometimes explain why and can lead to immediate changes that turn things around.

Since another 4 weeks has passed since your post if your weight is still not coming back there is probably a problem. There are medications which increase appetite like Megace, Marinol, certain antihistamines, and selected antidepressants. Androgenic steroids can build lean body mass, especially when combined with exercise. Growth hormone may increase lean body mass as well. But it is important to try and determine the reason why the weight is not coming back sometimes the HIV regimen may be producing a low grade loss of appetite and tweaking the cocktail may be the solution.

The disorder that causes body changes is lipodystrophy the combination that you are on is can potentially do this, but it is less likely than some others. At some point switching the Norvir and Reyataz to a NNRTI (Sustiva or Viramune) would be an option to simplify the regimen and likely lower the risk of lipodystrophy.

Thanks for posting and let us know how things go for you. Best of luck!



Previous
prognosis
Next
re : Medication Honesty

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement